In 2019, reported deaths from drug overdose in the USA reached an all-time high of almost 72 000, with opioids involved in more than two-thirds of the total deaths. As of July, 2020, deaths from drug overdose in the USA rose by an estimated 13% in the first half of the year compared with 2019.
Recognizing Opioid Overdose
When people survive, it’s because someone was there to respond.
Sometimes it can be difficult to tell if a person is just very high, or experiencing an overdose. The following will present some information on how to tell the difference. If you’re having a hard time telling the difference, it is best to treat the situation like an overdose – it could save someone’s life.
The following are symptoms of an overdose:
What it is
Naloxone is a medication designed to rapidly reverse opioid overdose. It is an opioid antagonist—meaning that it binds to opioid receptors and can reverse and block the effects of other opioids. It can very quickly restore normal respiration to a person whose breathing has slowed or stopped as a result of overdosing with heroin or prescription opioid pain medications.
When someone is really high
If you are worried that someone is getting too high, it is important that you don’t leave them alone. If the person is still conscious, walk them around, keep them awake, and monitor their breathing.
How It Works
See how Narcan Works: